Toward a Better Understanding of Aromatase Inhibitor-associated Musculoskeletal Symptoms

Abstract & Commentary

By Jerome W. Yates, MD, Hematology/Immunology Unit, National Institute on Aging, National Institutes of Health. Dr. Yates reports no financial relationships relevant to this field of study.

Synopsis: Arthralgias and associated symptoms are common among postmenopausal breast cancer patients treated with aromatase inhibitors. Prior work from this group demonstrated anatomic correlates, including tenovial thickening and fluid accumulation present after 6 months of treatment. The current report demonstrated that these same (and other) findings are not transient but remain after 24 months on the drug. In fact, tenosynovial thickening appeared to increase from 6 to 24 months of treatment and this correlated with reduced grip strength.

Source: Lintermans A, et al. Prospective study to assess fluid accumulation and tenosynovial changes in the aromatase inhibitor-induced musculoskeletal syndrome: 2-year follow-up data. Ann Oncol 2013;24:350-355.

Musculoskeletal symptoms including arthralgias, joint stiffness, myalgia, and carpal tunnel syndrome are the most commonly observed adverse effects of aromatase inhibitors (AIs) and occur in up to 50% of treated patients.1 The symptoms are severe enough to account for a good share of the approximate 25% of patients who discontinue therapy.2 To gain an anatomic explanation of AI-induced musculoskeletal syndrome (AIMSS), prior work employing MRI imaging and careful physical examination demonstrated thickening of tendon sheaths, intra-articular fluid (IAF) accumulation, and demonstrable loss of grip strength when assessed after 6 months of AI therapy.3 The current report reflects an extension of this study to 24 months.

The study cohort included 33 postmenopausal breast cancer patients who received adjuvant endocrine therapy; 27 received an AI and 6 received tamoxifen. At baseline, 6, and 24 months patients had a rheumatologic examination, including a grip strength test and magnetic resonance imaging of both hands and wrists. The primary endpoint was tenosynovial changes; secondary endpoints were changes in morning stiffness, grip strength, and IAF. Of these, 23 AI-treated and 5 tamoxifen-treated patients completed all investigations. Between months 6 and 24, IAF further increased in AI users (P = 0.04) but not in tamoxifen users, and grip strength further decreased in both groups. The worsened tenosynovial changes were strongly correlated with a decrease in grip strength. At 24 months, morning stiffness continued to be present in more than a third of AI users. The authors concluded that AIMSS is associated with tenosynovial changes, IAF retention, joint stiffness, and loss of grip strength and that these findings do not improve with prolonged use.4

Commentary

The paper by Lintermans and colleagues provides an explanation for the changes responsible for arthralgias in patients treated with aromatase inhibitors (AI) and adds the disappointing finding of the persistence of these adverse findings. The carefully conducted study included magnetic resonance imaging and a rheumatologic examination, including self-reported morning stiffness and grip strength measurements. The study size was too small to define differences between the various AIs that were used. At baseline, 8/23 treated with AI had morning stiffness compared with 0/5 for the tamoxifen group. Yet, all of the latter group had evidence of osteoarthritis at baseline compared with 78% of the AI group. Patients with “evidence of severe osteoporosis” were excluded from the original study.5

Others have demonstrated fewer musculoskeletal symptoms in patients receiving AI treatment in combination with calcium/biphosphanate.6 In the Muslimani study, which was a large retrospective review of a single institution’s (Cleveland Clinic) experience, AI-induced musculoskeletal symptoms correlated with lower bone mineral density (DEXA). Further, AI-treated patients receiving bisphosphonate and calcium were less likely to have musculoskeletal symptoms (including fracture). And, with reference to the specific type of AI prescribed, the group receiving steroidal AIs compared with nonsteroidal AIs had arthralgia, generalized bone pain and/or myalgia, and bone fractures (P < 0.001).

These observations suggest that musculoskeletal symptoms associated with AI treatment may involve more than tenosynovial changes alone and may also relate to preexisting or developing osteopenia/osteoporosis. To this extent, AI-treated patients should be evaluated for coexisting osteoporosis and treated accordingly, if present.

References

1. Cuzick J, et al. Effect of anastrozole and tamoxifen as adjuvant treatment for early-stage breast cancer: 10-year analysis of the ATAC trial. Lancet Oncol 2010;11:1135-1141.

2. Henry NL, et al. Predictors of aromatase inhibitor discontinuation as a result of treatment-emergent symptoms in early-stage breast cancer. J Clin Oncol 2012;30:936-942.

3. Lintermans A, et al. Aromatase inhibitor-induced loss of grip strength is body mass index dependent: Hypothesis-generating findings for its pathogenesis. Ann Oncol 2011;22:1763-1769.

4. Lintermans A, et al. Prospective study to assess fluid accumulation and tenosynovial changes in the aromatase inhibitor-induced musculoskeletal syndrome: 2-year follow-up data. Ann Oncol 2013;24:350-355.

5. Coombes RC, et al. A randomized trial of exemestane after two to three years of tamoxifen therapy in postmenopausal women with primary breast cancer. N Engl J Med 2004;350:1081-1092.

6. Muslimani AA, et al. Aromatase inhibitor-related musculoskeletal symptoms: Is preventing osteoporosis the key to eliminating these symptoms? Clin Breast Cancer 2009;9:34-38.